Here I have a clinical case report which I presented in a small dermatological congress in Japan in 2002.
I was very tired and depressed because I had already seen so many patients with TSA at that time. Still I thought I should appeal to other dermatologists the reality of TSA/TSW which they never dared to look at straight. This is one of such case reports.
The patient was 28 years old. He had been treated with topical steroids since he was an infant.
He was prescribed oral steroids also in a certain collage hospital for 3 years before the initial visit to me. Cyclosporin A was added also before 2 years.
The above photo is of the first visit in Dec 1997. Apparently his skin is clear controlled by topical and oral steroids and CsA.
I was afraid if he was suffering from adrenal insufficiency because oral steroids had been prescribed so long. The rapid ACTH test revealed he did. Serum cortisol before injection of 0.25mg ACTH was zero and 1.5 microgram per deciliter after 15 minites (Normal subject shows 4-20 before injection and twice of it or more than 10 after 15 minutes).
The patient visited to me for the purpose of asking if he should withdraw from steroids. He requested my second opinion. I answered that he should not withdraw cold turkey at least because it is very dangerous to quit all steroids suddenly when a patient has adrenal insufficiency.
He visited to me again after one year in 1998.
According to his sayings, any steroids or CsA had not been decreased for one year. Moreover, his doctor in charge moved and a new young doctor prescribed only the same medication as before. He became anxious and decreased topical steroids by his own judge but the eczema worsened. So he visited to me again.
I tried rapid ACTH test again only to confirm that he is still in adrenal failure.
I changed his oral steroids from betamethasone to simple cortisol which has shorter half-time and help adrenal grand recover. It is absolutely necessary to supplement extrinsic cortisol when a patient suffers from adrenal insufficiency.
Other medication, topical steroids and CsA were scheduled to be decreased gradually. How gradually you may ask to me. As gradual as the patient can tolerate I recommend. So I never decide. The patient made a decision day by day.
One can tolerate what he made his own decision to do. That was my manner.
He chose to withdraw first from CsA and then from topical steroids intermittently.
The photo above is his appearance four months after the initiation of withdrawal. He developed erythroderma. It is the rebound phenomenon due to TSA (Or red burning skin syndrome). It never is his original eczema.
Sometimes dermatologists comment that topical steroids should not be quit abruptly because it can cause the rebound phenomenon. But in case of TSA with atopic dermatitis, I don’t agree with that opinion because tapering doesn’t work in most cases to avoid rebound phenomenon. The patient in this case also couldn’t avoid rebound though he tapered. He could never escape from TSA if he obeyed the theory that there should not be any rebound if appropriately tapered.
In case of steroids therapy for other disease, for example collagen disease such as SLE, tapering manner is very useful and impotant. But in case of atopic dermatitis, it doesn’t necessarily work.
As for the patient, he must have visited the former collage hospital because he had felt topical steroids became ineffective. His former dermatologist prescribed oral steroids at first. The dermatologist must have considered the patient’s eczema would subside soon and oral steroids could be stopped. But the patient couldn’t stop oral steroids. Then the dermatologist in charge prescribed CsA probably for replacing with oral steroids. But it failed again. That is the situation of the patient when he visited to me, I suppose.
The patient had already dropped to TSA before he was prescribed systemic steroids. If the patient was informed of TSA and strongly advised to decrease to stop topical steroids during systemic steroids or CsA therapy, the patients might have already overcome TSA.
His appearance improved a little after 2 more months. His rapid ACTH test showed 2.6 microgram per deciliter before injection of 0.25mg ACTH and 15.0 after 15 minutes. His adrenal function has recovered.
So he must start withdrawal from oral steroids as the next step.
The above photo is one year after withdrawal. He could stop oral steroids completely.
4 more months after. His eczema worsened than before. But he never used any medication at all at that time. So he is improving even if his appearance is worse.
Two years after withdrawal.
Two years and a half has passed.
Three years and a half after withdrawal and two years and a half after complete cessation of oral steroids. He has never used any medication for these two years and a half.
I used to repeatedly present those case reports in dermatological congresses to inform dermatologists of the reality of TSA/TSW for the purpose of appealing that such addicted patients are just like bad debts and we dermatologists should pay for them with all our efforts. But there were few reactions.
On the other hand, patients with TSA visited to me one after another. The more I see, the more I must see.
The situations in dermatology never changed. Only my work became hard.
I couldn’t even maintain my own family life. I was not a good husband or a good father. Ironically enough, none of my family suffered from eczema. It was out of my family's businness.
Why am I working for other people? Should I sacrifice my personal life only because I am a medical doctor?
If I were a person of religion, I could devote myself to God and feel relief by it. But I wasn't.
I got even insensitive to patients’ gratitude. Patients' gratitude sounded nonsense to me and made me sad. I felt sadness by the fact that I couldn’t feel any happiness by patients’ gratitude.
But now I am almost healed. Time eased and healed me gradually just like withdrawal from TSA.
I am now a cosmetic surgeon in a small clinic. And my small clinic is like a religious house for me. I have been working routinely every day to cure my broken mind.
I feel happiness again when a patient becomes cured. So I am writing this blog.
I am happy now because I can feel happiness.
Well, so much for today. That was a case of withdrawal from TS, oral steroids and CsA and a case of withdrawal from depression (me).
Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.